MAUDE Adverse Event Report: SMITH & NEPHEW, INC. PERCUTANEOUS GUIDE BOLT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. PERCUTANEOUS GUIDE BOLT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71631024
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/05/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that during an internal fixation surgery, the tip of a percutaneous guide bolt broke inside the patient.It is unknown if the pieces were successfully extracted.There was a significant delay of 30 minutes or more and the procedure was finished using a smith & nephew back up.Patient was not harmed beyond the described event.
 
Additional Manufacturer Narrative
The device was not returned for evaluation and the reported event could not be confirmed.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
PERCUTANEOUS GUIDE BOLT
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12878046
Report Number1020279-2021-08424
Device Sequence Number11870785
Product Code HSB
UDI-Device Identifier03596010604903
UDI-Public03596010604903
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71631024
Device Catalogue Number71631024
Device Lot Number10CM01129
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/09/2021
Supplement Date Received by Manufacturer02/16/2022
Initial Report FDA Received Date11/26/2021
Supplement Report FDA Received Date02/16/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/02/2010
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown